How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Vikas Your Own Question
Dr. Vikas
Dr. Vikas, Psychiatrist
Category: Mental Health
Satisfied Customers: 2231
Experience:  MBBS ; M.D Psychiatry, MS. Health Informatics
Type Your Mental Health Question Here...
Dr. Vikas is online now
A new question is answered every 9 seconds

Vikas - Have your views (from an article I read dated 4

Customer Question

Hi Dr. Vikas - Have your views (from an article I read dated 4 years ago)on Tramadol as an anti-depressant, or used with a low dose anti-depressant (50 mg Zolfoft w/ 100 mg per day of Tramadol), change at all? Has there been any new data to support Tramadol usage as an anti-depressant? That is the only drug that ever worked for me. I've been off it for 3 years now and have felt terrible - Been on many (Zoloft, Fexima, Lexapro, Cymbalta) antidepressants with no real improvement. I'm a 44 year old professional who needs to get his professional productivity and personal life back on track. No antidepressant help with this. The only time I felt good when I was on tramadol. I have an 8 year old daughter that I am too tired to play with for any length of time. If the views have not changed then what is the closest possible antidepressant that resembles tramadol?
Submitted: 3 months ago.
Category: Mental Health
Expert:  Camille-Mod replied 3 months ago.
Hello,I'm Camille, and I’m a moderator for this topic. I sent your requested Expert a message to follow up with you here, when they are back online.
If I can help further, please let me know. Thank you for your continued patience.
Expert:  Dr. Vikas replied 3 months ago.

Hello Bryan,

Thanks for your query.

I am quoting an abstract from a study published in 2011 (are you also mentioning the same study?)

"Tramadol (Ultram, Ultracet) is a centrally acting synthetic opioid with analgesic efficacy comparable to codeine. Antinociception is attributed to low but effective affinity for the mu-opioid receptor (μ), as well as reuptake inhibition of the monoamines norepinephrine (NE) and serotonin (5HT). Dual action antidepressants mirtazapine (Remeron), duloxetine (Cymbalta), and most notably venlafaxine (Effexor), which tramadol is closely related to in structure, also inhibit NE and 5HT reuptake. These medications are proven effective antidepressants and this shared monoaminergic action resulted in the research of tramadol as a potential treatment for depression"

Source: Examining the use of tramadol hydrochloride as an antidepressant

On the basis of mechanism of action, you can see that it might have some antidepressant action but I don't think that it is sufficient enough and probably that is why it is not a first line antidepressant.

Moreover, this drug can cause physical and/or psychological dependence also when taken for long duration. Combining it with SSRI antidepressants like Zoloft might increase risk of seizures in susceptible patients.

Now regarding your symptoms -

Is it possible for you to mention your symptoms again.

Currently you are taking which medicines?

Do you have any significant medical history?

Have you undergone any investigations recently or in past. ( specially Vitamin B12 or folate levels)

Please answer these questions and I will get back to you as soon as possible.

Customer: replied 3 months ago.
Thanks so much for your response! Yes, same study. I am a 44 year old male living in the New York City area. Currently taking 15mg Lexapro, which I gained approx. 15 pounds on. I also take Trazadone to sleep. History of depression and anxiety - started in my teen years.
I run approx. 15-20 miles per week, I was at 30 miles, even 60 some weeks (while I was taking Tramadol). During this time I also road approx. 100 miles a week on my road bike and completed 2 triathlons.
My symptoms are: depression, can't shut my mind off - mainly when trying to go to sleep, constantly thinking about how to not gorge on food at night, feelings of guilt, fatigue, easily distracted, poor outlook, lack of enthusiasm, lack of confidence. I take sublingual B12 supplement daily and Niacin. Of course, the symptoms vary daily and are at different levels but some days I can have them all. These are the really bad days. I had one of them yesterday, actually.
While taking Tramadol I had no symptoms what so ever.
From 2008 to 20012 I took a 1-100mg of Zoloft before bed and 100mg Tramadol in the morning and evening. During this time I had NO side effects what so ever, and no symptoms of depression.
I appreciate your feedback - Thank you!
Expert:  Dr. Vikas replied 3 months ago.

Thanks for your reply.

Unfortunately, Tramadol is still not the preferred choice as an antidepressant. Because it can cause dependence it is usually avoided for long term treatment as in the case of depression where treatment duration is usually long.

Dual action antidepressants mirtazapine (Remeron), duloxetine (Cymbalta), and most notably venlafaxine (Effexor) has a structural resemblance with that of Tramadol.

Regarding weight gain, I wonder if you have ever tried other SSRI antidepressant Fluoxetine which is an activating antidepressant and it does not cause weight gain also. So if you have not tried it yet, you can discuss with your doctor about switching over to Fluoxetine and see if it helps.

Customer: replied 2 months ago.
I understand. Thanks so much for your advice. I will look in to Fluoxetine.
Expert:  Dr. Vikas replied 2 months ago.

You are most welcome.

kindly do rate my answer.

Related Mental Health Questions